News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Endocrinology Topics

Question: Is it primary or secondary adrenal insufficiency


 Joel - Wed Feb 27, 2008 4:57 am

I have been dealing with a set of symptoms for many years that have been worsening over the last 4 years to include very low energy, extremely easily fatigued, muscle weakness, orthostatic hypotension, insomnia, joint pain that is getting exponentially worse and has resulted in severe osteoarthritis of my spine and knees requiring a knee replacement at age 47, shaking muscles with any use, muscle fasiculations and frequent cramping, plantar fasciitis, fatigue, fatigue, fatigue. The worsening really became evident in 2004 when I had severe abd pain and began to lose weight. The pain more or less resolved after LAVH and BSO but continues to a lesser extent. I never really recovered from surgery. I had to leave my job due to fatigue and pain and take a different job with shorter shifts. I am plagued with fatigue and pain and it has robbed me of living life. I can barely get through what I have to to survive, much less enjoy anything extracurricular. I was seen by rheumatologist for 3 years who said i had Inflammatory spondylosing arthritis, but after 3 years decided I didn't and I should go see a pain doc and told me not to return. Family doc had placed me on 10 mg/day prednisone for the arthritis about 3 1/2 years ago which we had tapered down to 6.5 mg/day by last fall. Any change in dose had profound negative effect. I went to see integrative medicine doc last fall and he tested levels of cortisol, dhea and progesterone, and thyroid function. 24 hr urine cortisol was 0. dhea was too low to read. progesterone was too low to read. thyroid function was normal (was on synthroid at the time) Doc switched me to armour thyroid, switched from prednisone to hyrdrocortisone (i cannot seem to function on less that 60 mg/day and have had 3 episodes of adrenal crisis in the past year. currently taking 80 mg/day), placed me on multiple supplements. I had some initial improvement in energy but it didn't last. We just did the ACTH stim test and my pre level was 0.9, post level was 4.5. I am at a loss to interpret these results. The doc thinks 2ndary adrenal insufficiency from steroid use, but I was never on high dose steroids, and I never stopped taking them. My liver function tests are normal. Creatinine is often slightly elevated. Electrolytes come back normal. Glucose often low normal, especially fasting (60s).
I am a transsexual who has undergone gender reassignment from female to male and I take testosterone 70 mg IM /week. I don't know how or if that effects any of what is going on.
I have not seen an endocrinologist, and don't have much opportunity to where I live. I have read different interpretations of the test results and can't make sense of it. How does the hyrdrocortisone I take effect the ACTH stim test? What does it mean? Can you help?
 Dr. A. Madia - Mon Apr 07, 2008 12:38 pm

User avatar Hi,

There is a Hypothalamo-Pituitary-Adrenal axis functioning in the human body which regulates the secretion of steroid hormones from the adrenal cortex. Presence of Glucocorticoid activity in the blood causes the axis to down regulate and effect of ACTH on the adrenal cortex is blunted. This can occur even with oral supplementation of steroids like hydrocortisone.

Apurva

Reference

http://www.biomedcentral.com/1471-2466/8/1

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here